Alabama, 2008Damaging Wind in Alabama, June 21, 2008
June 21, 2008 · NWS BMX · 1 event in 1 county or zone
Afternoon heating caused isolated severe thunderstorms in extreme eastern Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon heating caused isolated severe thunderstorms in extreme eastern Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 21, 6:00 PM CST, 1 minute earlier.
Area forecast discussion, Jun 21, 6:00 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT SAT JUN 21 2008
.UPDATE...AVIATION DISCUSSION
&&
.SHORT TERM...TONIGHT AND TOMORROW.
A SURFACE BOUNDARY...OR MOISTURE CONVERGENCE AXIS...WILL CONTINUE
TO SLIDE SLOWLY SOUTH THIS AFTERNOON AND TONIGHT. THIS BOUNDARY
WILL BE HELPED ALONG AS ANOTHER UPPER LEVEL SHORTWAVE SLIDES NORTH
OF THE AREA TONIGHT. RIGHT NOW SHOWERS AND THUNDERSTORMS ARE
POPPING ACROSS NORTHWESTERN ALABAMA. THIS ACTIVITY WILL SLIDE
SOUTH AND BE AROUND THE INTERSTATE 20/59 CORRIDOR BY 5 TO 7 PM AND
THEN CONTINUE TO SLIDE SOUTHWARD INTO THE EVENING. ACTIVITY WILL
BE SCATTERED...SO NOT EVERYONE WILL SEE RAINFALL. SOME OF THE
STORMS WILL STILL BE CAPABLE OF BEING STRONG THROUGH THE
AFTERNOON. AFTER SUNSET...ACTIVITY WILL DECREASE IN COVERAGE...
GIVING WAY TO MORE ISOLATED CONVECTION. BY TOMORROW...THE BOUNDARY
WILL ACROSS SOUTHERN PORTIONS OF THE AREA...SO CHANCES OF RAIN
WILL BE LIMITED TO THE SOUTHEAST. AS FOR TEMPERATURES...DID NOT
MAKE MUCH OF A CHANGE TO PRESENT FORECAST FOR TONIGHTS LOWS AND
WENT WITH A MET/MAV BLEND FOR SUNDAY WITH HIGHS IN THE UPPER 80S
TO LOW 90S.
.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY.
UNUSUALLY ACTIVE EARLY SUMMER WEATHER PATTERN WILL CONTINUE
THROUGH THE WEEK...AS THE UNSEASONABLY AMPLIFIED PATTERN FLATTENS
OUT BRIEFLY...THEN REAMPLIFIES AGAIN INTO NEXT WEEKEND.
ANOMALOUSLY STRONG RIDGE IN THE WEST WILL ANCHOR THE PATTERN...
WHICH WILL LEAVE THE SOUTHEAST IN A BIT OF TROUGHINESS EARLY AND
LATE IN THE PERIOD...WITH MODEST RIDGING THROUGH THE MIDWEEK.
GENERALLY SPEAKING...TEMPERATURES LOOK TO BE AT OR BELOW NORMAL...
AND RAIN CHANCES BELOW NORMAL FOR THE MOST PART.
BEST CHANCES OF RAIN ARE RATHER MEAGER EARLY IN THE PERIOD. LAST
IN A SERIES OF SHORT WAVES SLIDING DOWN THE BACK SIDE OF THE
TROUGH DURING THE DAY MONDAY AND APPROACH CENTRAL ALABAMA LATE IN
THE DAY AND INTO THE EVENING. MOISTURE WILL BE LIMITED...BUT
BELIEVE THERE WILL BE ENOUGH OF A BOUNDARY TO TRIGGER SOME
ISOLATED ACTIVITY GLANCING BY THE NORTHEAST. TO THE SOUTH...THE
OLD BOUNDARY WILL STILL BE AROUND...WITH BETTER MOISTURE POOLING/
CONVERGENCE...WHICH SHOULD ALLOW AT LEAST A SLIGHT CHANCE IN THE
FAR SOUTHEAST. LATE IN THE PERIOD...AS THE PATTERN AMPLIFIES ONCE
AGAIN AND THE UPPER LEVEL WEAKNESS RETURNS...EXPECT DIURNALLY
ENHANCED CHANCES FOR AFTERNOON SHOWERS...AS WEAK IMPULSES ALOFT
PASS THROUGH THE AREA. CERTAINLY...NO WIDESPREAD RAIN EVENTS ARE
SEEN THROUGH THE WEEK AT THIS TIME.
MIDWEEK...WITH MODEST SUBTROPICAL RIDGING OVERHEAD...RAIN CHANCES
ARE BLEAK...AND THE HEAT SHOULD BE ON...WITH TEMPS IN THE THE
LOWER 90S IN MOST AREAS. HUMIDITY SHOULD NOT BE ALL THAT HIGH...
BUT SUMMER WILL DEFINITELY BE NOTICED.
JD/81
&&
.AVIATION...00Z TAF DISCUSSION.
THUNDERSTORMS WILL BE ISOLATED ACROSS CENTRAL ALABAMA THROUGH
02Z...DISSIPATING QUICKLY AFTER SUNSET. VFR CONDITIONS WILL PREVAIL
ALTHOUGH PATCHY FOG MAY PRODUCE MVFR CONDITIONS FOR A COUPLE OF
HOURS AROUND SUNRISE. WEAK NORTHERLY FLOW CAN BE EXPECTED TOMORROW
WITH LITTLE MORE THAN A FEW HIGH CLOUDS.
12/SIRMON
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 62 90 60 87 60 / 20 10 10 10 20
ANNISTON 65 89 62 88 63 / 20 10 10 10 20
BIRMINGHAM 66 90 64 88 64 / 20 10 10 10 10
TUSCALOOSA 65 91 62 91 65 / 20 10 0 10 10
CALERA 67 89 64 90 65 / 20 10 10 10 10
AUBURN 67 89 67 90 65 / 20 20 10 20 10
MONTGOMERY 69 90 67 92 67 / 20 20 10 20 10
TROY 66 89 66 92 66 / 30 30 10 20 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
16/81/16
Hazardous weather outlook, Jun 21, 5:00 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT SAT JUN 21 2008
ALZ011>015-017>050-222300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
600 PM CDT SAT JUN 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.
17/KLAWS
In the hours before
Special weather statement, Jun 21, 5:16 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 PM CDT SAT JUN 21 2008
ALZ047-048-220000-
LEE-RUSSELL-
616 PM CDT SAT JUN 21 2008
...SIGNIFICANT WEATHER ALERT FOR LEE AND RUSSELL COUNTIES UNTIL 700
PM CDT...
AT 614 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR SMITHS STATION...OR NEAR SMITHS...MOVING SOUTHEAST
AT 20 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MONTEREY HEIGHTS.
LADONIA.
PHENIX CITY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
17/KLAWS
Local storm report, Jun 21, 5:44 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 2 WSW MONTEREY HEIGHTS 32.50N 85.12W
06/21/2008 M0.25 INCH LEE AL TRAINED SPOTTER
PEA SIZED HAIL AND WINDS TO 40MPH REPORTED
&&
KLAWSLocal storm report, Jun 21, 6:00 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL PHENIX CITY 32.47N 85.01W
06/21/2008 E0.25 INCH RUSSELL AL EMERGENCY MNGR
&&
KLAWSThunderstorm Wind, Russell
- When
- June 21, 6:01 PM CST
- Where
- Russell County, 0.08 mi SW of Kaolin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 32.429, -85.001
Several trees were blown down in the Fontaine Village area of Phenix City, with one large tree blocking the roadway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 21, 20082 deaths · 1 event
- Wildfire in California, June 21 to 30, 200824 injured · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 21, 20081 death · 3 injured · 50 kt wind · 2 events
- Hail and Damaging Winds in Ohio, June 21, 2008$358,000 · 1.75 in hail · 48 events
- Hail and Damaging Wind in Nebraska, June 21, 2008$1.6 million · 1.75 in hail · 8 events
- Damaging Winds in Pennsylvania, June 21, 2008$275,000 · 50 kt wind · 6 events
- Tornadoes and Hail in Texas, June 21, 2008$155,000 · EF0 · 13 events
- Flash Flood and Hail in Michigan, June 21, 2008$105,000 · 1.75 in hail · 21 events
- Flash Flood and Damaging Winds in Georgia, June 21, 2008$89,000 · 50 kt wind · 6 events
- Hail in North Carolina, June 21, 2008$100,000 · 1 in hail · 2 events
- Tornado and Flash Flood in South Carolina, June 21, 20081 injured · $25,000 · EF0 · 23 events
- Damaging Wind in Arizona, June 21, 2008$50,000 · 51 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121081.